North Dakota, 2018

Funnel Clouds in North Dakota, May 29, 2018

May 29, 2018 · NWS BIS · 3 events in 2 counties and zones

Thunderstorms developed over western North Dakota as a surface low and upper level low passed through the Northern Plains. Multiple funnel clouds were reported over McKenzie County, while another one was reported over Bowman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over western North Dakota as a surface low and upper level low passed through the Northern Plains. Multiple funnel clouds were reported over McKenzie County, while another one was reported over Bowman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 12:35 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 12:35 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
235 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM CDT Tue May 29 2018

The main forecast issue in the short term period will be
shower and thunderstorm chances through Wednesday.

Surface and upper level low will track east across the northern
plains through the short term period. This afternoon and early this
evening forcing will be maximized over western into north central
ND. Generally around 1000-1500 J/Kg of tall skinny MUCAPE this
afternoon with weak shear. The threat of severe weather appears
minimal, but an isolated strong to severe storm can not be ruled
out. With slow storm motions, and tall skinny cape, locally heavy
rainfall will be possible with thunderstorms.

Tonight and Wednesday, the surface and upper low move slowly across
central into eastern North Dakota. Better chances of showers and
isolated thunder will remain with the stacked system tonight and
Wednesday morning as it tracks across central ND. By Wednesday
afternoon, thunderstorm chances shift eastward into the far south
central and James River Valley, and subside through the mid and late
afternoon as drier air and upper level ridging moves into western
and central ND. On Wednesday the threat of severe weather is again
on the low side, but can not completely be ruled out over eastern
part of the forecast area through mid afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM CDT Tue May 29 2018

The main forecast problem in the extended period will be the
potential for severe weather on Friday.

Upper level ridging builds over the forecast area Wednesday night
and Thursday. Any potential lingering convection over the James
River Valley should taper quickly Wednesday evening. Otherwise dry
conditions are expected Wednesday night. The only exception may
be light precipitation working into the northwest late.

A strong synoptic wave will move through the forecast area on
Friday. We could see some convection as early as Thursday night as
shortwave energy lifts from eastern Montana into Saskatchewan, but
convection could fire Thursday night on the nose of an increasing
low level jet over western North Dakota, spreading into the central
portion of the state Friday morning.

The main shortwave trough moves into eastern Montana early Friday
evening and into central/eastern ND Saturday morning. The question
is how well will severe parameters line up Friday afternoon and
Friday night. Shear will be quite strong with this wave. We may have
abundant low level clouds around during the morning, which could
inhibit daytime heating. There is still quite a bit of disagreement
on the specifics among the medium range guidance, but if we could
get some daytime heating, we would only increase the instability
ahead of a strong synoptic scale wave. The greatest potential for
this to happen would appear to be across the southwest and south
central.

After the strong wave moves through the area late Friday night we
dry out over the weekend.

Highs through the period will be in the 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 233 PM CDT Tue May 29 2018

The aviation hazard through the 18Z TAF period will be
thunderstorms. Chances for scattered to isolated thunderstorms are
expected across western and central North Dakota. Severe storms
are not expected though a few strong storms are possible in
northern areas.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...AC
Hazardous weather outlook, May 29, 12:46 PM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
246 PM CDT Tue May 29 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
246 PM CDT Tue May 29 2018 /146 PM MDT Tue May 29 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop
through the afternoon across western and north central North
Dakota, with more isolated to scattered thunderstorms south
central and into the James River Valley. Scattered rain showers
and isolated thunderstorms may continue west and central Tuesday
night. The potential for severe weather is marginal. However,
small hail, gusty winds to 40 mph, locally heavy rain, and
dangerous lightning are expected with the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered rain showers and thunderstorms are forecast across
central North Dakota on Wednesday. Severe weather is not expected.

The active weather pattern continues with additional rounds of
thunderstorms possible Thursday through Friday night across
western and central North Dakota. These days will have to be
monitored for possible severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

The radar

The Minot AFB radar (KMBX), 191 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, McKenzie

When
May 29, 1:40 PM MST to 1:43 PM MST
Where
McKenzie County, 0.69 mi N of Watford City
Reported by
Public
Coordinates
47.810, -103.280

Several funnel clouds were reported in the vicinity of Watford City.

Funnel Cloud, McKenzie

When
May 29, 1:40 PM MST to 1:42 PM MST
Where
McKenzie County, 0.83 mi SW of Arnegard
Reported by
Public
Coordinates
47.810, -103.440

A funnel cloud developed in the vicinity of Arnegard.

Funnel Cloud, Bowman

When
May 29, 2:15 PM MST to 2:17 PM MST
Where
Bowman County, 0.69 mi N of Bowman
Reported by
Public
Coordinates
46.190, -103.400

A funnel cloud developed in the vicinity of Bowman.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754776, 754778, 754777.